[Skip to Content]
[Skip to Content Landing]
Article
January 9, 1926

ANAPHYLACTIC REACTIONS FOLLOWING ADMINISTRATION OF SERUMSTO CHILDREN PREVIOUSLY IMMUNIZED AGAINST DIPHTHERIA

JAMA. 1926;86(2):113. doi:10.1001/jama.1926.02670280033011
Abstract

The administration o'f diphtheria toxin-antitoxin to render children immune to diphtheria is unquestionably a valuable procedure, although having the distinct disadvantage of sensitizing these individuals to horse serum. Subsequent administrations of serums as therapeutic and prophylactic measures undoubtedly are accompanied with the danger of anaphylactic reactions. As a result of the widespread employment of toxin-antitoxin preparations for active immunization of children against diphtheria, clinicians undoubtedly will encounter an increased frequency of the incidence of anaphylactic reaction following subsequent administration of serums to these sensitized patients. I have recently had seven such instances, all of which occurred in children who previously had been immunized against diphtheria.

The first instance occurred following the administration of a prophylactic injection of antitetanic serum to a child who had received immunizing doses of diphtheria toxin-antitoxin one year previously. Promptly following the injection of this serum, the breathing became rapid, and a diffuse erythema of the

First Page Preview View Large
First page PDF preview
First page PDF preview
×